Barbiturates are Central Nervous System (CNS) Depressants used to reduce anxiety and insomnia. Similar to benzodiazepines, barbiturate drugs increase the activity of gamma-aminobutyric acid (GABA), a neurotransmitter that sends messages between cells at the GABAA receptor, causing sedative-like effects. This interaction slows down or “depresses” brain processes. Alternative names for barbiturates include: Barbs, Block Busters, Christmas Trees, Goof Balls, Pinks, Red Devils, Reds & Blues, and Yellow Jackets.
Chronic barbiturate abuse causes complex physiological and neurological adaptations, also called neuroadaptations. These adaptations are simply the body’s way of adjusting to or compensating for the effects of drugs.
Eventually, and with repeated use, the user needs more and more of the barbiturate drug to achieve the same drug-induced effects, also known as tolerance. The user begins to want more and more of the “high” or same pleasure-producing effects, which results in dependency or addiction. If the user decides to stop, withdrawal from barbiturates can be unpleasant and detoxification may be required to safely discontinue use.
Signs and Symptoms of Barbiturate Withdrawal
Use of prescribed sedatives becomes a reliable coping skill, but it is maladaptive. Additionally, if the user wants to discontinue using the drug, unpleasant side effects may occur. These are called withdrawal symptoms, which can fluctuate from mild discomfort to severe or life-threatening, requiring immediate medical attention.
Barbiturate withdrawal symptoms include:
- lack of appetite
- increased blood pressure and heart rate
- anxiety and panic attacks
- severe agitation
- shakiness or tremors
Assessing the potential or actual severity of a barbiturate and other sedative-hypnotic addiction is based primarily on clinical information obtained from the patient, significant others, and physical assessment. A history of previous addiction, especially polysubstance use, is the strongest predictor of problems with management or abuse of controlled substance medications.
Patients intoxicated with sedative-hypnotics appear similar to individuals intoxicated with alcohol; slurred speech, ataxia, and poor physical coordination are prominent.There is no one formula to predict the type or severity of barbiturate withdrawal symptoms; individual factors are taken into consideration to determine the extent of withdrawal.
Factors that influence barbiturate withdrawal symptoms may include:
- The barbiturate dose.
- The frequency of use.
- The length of use.
- The presence of dual-diagnosis mental health issues.
- The use of other substances along with barbiturates.
Barbiturates users who abuse other depressants like alcohol or opioid drugs is not only at an increased risk of overdose but could also encounter more severe withdrawal symptoms. Consequently, someone that has a previous history of mental health issues, including anxiety disorders will likely experience heightened anxiety and panic symptoms during withdrawal. A medically-supervised detox facility will monitor the patient during this fragile period.
How Are Barbiturates Abused?
Barbiturates are abused by swallowing a pill or injecting a liquid form. Barbiturates are generally abused to reduce anxiety, decrease inhibitions, and treat unwanted effects of illicit drugs. Barbiturates can be extremely dangerous because overdoses can occur easily and lead to death.
Commonly used barbiturates include:
- Phenobarbital (Luminal Sodium)
- Pentobarbital sodium (Nembutal)
- Amobarbital (Amytal)
- Secobarbital (Seconal)
- Butalbital (Fiorinal, Fioricet)
Barbiturates come in a variety of multicolored pills and tablets. Users prefer the short-acting and intermediate barbiturates such as Amytal and Seconal. Despite the particular type of barbiturate taken, short-term and long-terms effects of these sedative medications can be dangerous.
Short-Term Effects of Barbiturates
- memory lapses
- altered consciousness
- lack of coordination
- anger or irritability
- depression or suicidality
- lack of awareness
- slurred speech
- slowed movements
- dry mouth
Long-Term Effects of Barbiturates
- tolerance, which can develop rapidly and result in addiction
- increased risk of overdose due to the need for larger doses
- physical dependence, leading to potentially fatal withdrawal symptoms
- addiction, characterized by an inability to control use despite harmful consequences.
- memory loss
Patients who chronically take sedative medications, whether prescribed by a physician or bought on the black market, are at risk for acute withdrawal syndrome. Due to the harmful consequences of abruptly stopping barbiturate use, a medically-supervised detox is the safest option. According to the Substance Abuse and Mental Health Services Administration (SAMSHA), medically-supervised detox is the safest practice with sedative-like hypnotics such as barbiturates. Without proper support, severe withdrawal can cause delirium tremens and be life-threatening.
Risk factors for severe withdrawal include:
- larger amounts of sedatives taken chronically
- longer duration of use
- older age
- comorbid medical or psychiatric problems
The initial indication of withdrawal is an elevation of vital signs (heart rate, blood pressure, temperature). Tremors develop next, usually in the hands and twitching of the tongue, sometimes followed by tremors of the arms and legs. Disorientation and mild hallucinations (often auditory, sometimes visual) may develop as the withdrawal syndrome progresses. Seizures can be an early sign of withdrawal and may be the presenting symptom.
The symptoms may appear as soon as four to eight hours after the last dose, and withdrawal symptoms usually manifest within 48 hours, but for some barbiturates, the patient may not show signs of withdrawal for up to seven to 10 days after stopping use. Adequate treatment early helps prevent the progression of withdrawal.
Chronic sedative use can result in a withdrawal syndrome that often requires detoxification, sometimes with medication. Pharmacotherapy is indicated for moderate to severe withdrawal. Stable patients on moderate doses of a sedative may be tapered off in an outpatient setting. This may be accomplished by gradually reducing the dose of the sedative over several weeks.
Detoxification is the first step in removing the drug from the body and achieving sobriety. However, further inpatient treatment may be required if a Substance Use Disorder (SUD) is present, which will largely depend on individual factors. Patients identified with SUD should be provided with information linking them to local community addiction treatment resources following detoxification.
The detoxification process is standard in most inpatient and outpatient settings includes:
- Evaluation: assessing the patient and possibly administering diagnostic tests
- Stabilization: bringing the patient back to a state of balance
- Fostering patient readiness and entry into a treatment program: preparing the patient for rehabilitation
Treatment for Barbiturate Addiction
There are several types of formal counseling available for treatment of problems due to abuse of sedatives. Motivational interviewing is a counseling style that motivates the patient to reduce or stop drug use and/or seek further treatment. Cognitive-behavioral treatment helps patients identify life stressors, high-risk situations for drug use, and coping skills deficits, then helps patients develop healthy coping strategies. Relapse prevention helps identify triggers, practices avoiding them, and emphasizes personal responsibility for recovery.
There are many treatment options available for your specific situation. Barbiturate withdrawal can be intense but support is available. For more information on barbiturate withdrawal and detoxification contact: DetoxRehabs.org.
American Psychiatric Association —Diagnostic and Statistical Manual of Mental Disorders. (5th Edition)
Drug Enforcement Administration — Drugs of Abuse (2017)